Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Twin Cities, MN

August 31, 2013Chippewa County, Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 31, 2013, 4:34 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 4:34 PM CDT (21:34 UTC)
Expired
Aug 31, 2013, 5:15 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Chippewa County, MN, Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 177 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:48 PM CDTHAIL 12 E Cerro Gordo, MNGROUND ALMOST COMPLETELY COVERED WITH HAIL.
Aug 31, 4:50 PM CDTHAIL 1Milan, MN
Aug 31, 4:57 PM CDTHAIL 0.753 Nw Watson, MN
Aug 31, 5:05 PM CDTHAIL 17 N Montevideo, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KMPX 312134
SVRMPX
MNC023-073-312215-
/O.NEW.KMPX.SV.W.0147.130831T2134Z-130831T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  EAST CENTRAL LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  APPLETON...AND MOVING EAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAC QUI PARLE STATE PARK...MILAN AND WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4517 9608 4508 9570 4491 9577 4505 9615
TIME...MOT...LOC 2135Z 290DEG 20KT 4508 9601

HAIL...1.75IN
WIND...60MPH

$$
2 follow-up statements
941 
WWUS53 KMPX 312148
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT SAT AUG 31 2013

MNC023-073-312215-
/O.CON.KMPX.SV.W.0147.000000T0000Z-130831T2215Z/
LAC QUI PARLE MN-CHIPPEWA MN-
448 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 515 PM CDT...

AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAC QUI PARLE
STATE PARK...AND MOVING EAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LAC QUI PARLE STATE PARK AND WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4502 9606 4514 9599 4508 9570 4491 9577
TIME...MOT...LOC 2149Z 290DEG 20KT 4505 9591

HAIL...1.75IN
WIND...60MPH

$$
466 
WWUS53 KMPX 312202
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 PM CDT SAT AUG 31 2013

MNC023-073-312215-
/O.CON.KMPX.SV.W.0147.000000T0000Z-130831T2215Z/
LAC QUI PARLE MN-CHIPPEWA MN-
502 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 515 PM CDT...

AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAC QUI PARLE
STATE PARK...AND MOVING EAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. QUARTER SIZE HAIL WAS REPORTED EARLIER 
         WITH THIS STORM NEAR CERRO GORDO.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4491 9577 4498 9594 4512 9590 4508 9570
TIME...MOT...LOC 2202Z 290DEG 20KT 4502 9581

HAIL...1.25IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:09 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 2:09 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT SAT AUG 31 2013

.SYNOPSIS...
ISSUED AT 210 PM CDT SAT AUG 31 2013

AS OF 1 PM TEMPERATURES WERE IN THE MID 80S ACROSS THE CWA...WITH
DEWPOINTS IN THE MID TO UPPER 60S. THIS WARM SECTOR WAS LOCATED
AHEAD OF A COLD FRONT THAT EXTENDED SOUTH SOUTHWEST FROM A SURFACE
LOW OVER THE RED RIVER VALLEY. THE SURFACE LOW WAS DEEPENING IN
RESPONSE TO 12HR 500MB HEIGHT FALLS OF 40-60M/12HRS DOWNSTREAM OF A
POTENT UPPER LEVEL SHORTWAVE LOCATED IN SOUTHEAST SASKATCHEWAN.

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 147 PM CDT SAT AUG 31 2013

HIRES MODELS ARE IN FAIRLY GOOD AGREEMENT WITH CONVECTIVE INITIATION
AROUND 19/20Z. AS OF 130PM ALREADY SEE A FEW ISOLATED CELLS ALONG
THE COLD FRONT IN GRAND FORKS CWA...AND THESE ARE LIKELY TO CONTINUE
TO DEVELOP AS THE AFTERNOON PROGRESSES. SPC MESOANALYSIS SHOWS
1500-2500 J/KG OF MLCAPE...WITH AROUND 40KTS OF EFFECTIVE SHEAR. THE
RAP FORECAST HAS THIS DEEP LAYER SHEAR INCREASING IN BOTH COVERAGE
AND MAGNITUDE AS THE JET MAX ON THE EQUATORWARD SIDE OF THE SHORTWAVE
MOVES ACROSS THE REGION THIS EVENING. THE TORNADO THREAT IN WESTERN
MN IS DIMINISHING AS THE LOW LEVEL FLOW IS NOT BACKING AS PREVIOUSLY
FORECAST BY THE NAM...AND LCLS ARE AROUND 2000M. SPC MESOANALYSIS
SHOWS 0-1 SRH OF ONLY 50M2/S2...WHICH WILL MAX OUT AT 100M2/S2.
THESE LOW VALUES SUPPORT THE DIMINISHED TORNADO THREAT UNLESS THE
STORMS HAVE A DEVIANT MOTION OR ARE ABLE TO MODIFY THEIR OWN
ENVIRONMENT. ALL 4 MEMBERS OF THE 12Z HOPWRF QUICKLY HAVE THE STORMS
GROWING UPSCALE INTO A LINE AND TRACK IT DOWN THE I94 CORRIDOR...WITH
TIME OF ARRIVAL AT THE WEST SIDE TWIN CITIES METRO AREA CENTERED
AROUND 01Z. FORECAST MODELS DECREASE THE MLCAPE AHEAD OF THIS LINE
AS IT MAKES ITS WAY INTO EASTERN MN AND WESTERN WI...SO SHOULD SEE
THE LINE WEAKEN AS IT PROGRESSES EAST SOUTHEASTWARD. THE MAIN THREAT
OF LARGE HAIL (2 IN OR GREATER) WILL BE IN WESTERN MN...WITH A
TRANSITION TO A WIND/HAIL THREAT FOR CENTRAL MN.

ON SUNDAY THE POST FRONTAL WINDS WILL INCREASE IN RESPONSE TO COLD
AIR ADVECTION AND DIABATIC HEATING. SHOULD SEE NNW WINDS NEAR 25MPH
BY LATE AFTERNOON...WITH INCREASING CLOUDS IN FAR EASTERN MN AND
WESTERN WI. HIGH TEMPERATURES WILL BE CONSIDERABLY COOLER...ONLY
MANAGING THE 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 147 PM CDT SAT AUG 31 2013

VERY QUIET WEATHER STILL LOOKS TO DOMINATE THE PERIOD... WITH DRY
NORTHWEST MID-UPPER FLOW REMAINING IN PLACE ACROSS THE REGION. AT
THIS POINT... THE ONLY TIME FRAME THAT APPEARS TO HAVE ANY
POTENTIAL FOR PCPN IS LATE WEDNESDAY INTO EARLY THURSDAY WHEN A
SHORTWAVE DROPS INTO THE GREAT LAKES AND DRAGS A REINFORCING COLD
FRONT THROUGH THE AREA. THE GFS AND ECMWF HAVE HAD A TOUGH TIME
DEVELOPING MUCH IF ANY PCPN WITH THE BOUNDARY ACROSS OUR AREA
GIVEN THE LACK OF DECENT MOISTURE RETURN AHEAD OF IT... ALONG WITH
THE FACT THAT THE BEST QG FORCING IS OFF TO OUR NORTHEAST.
ALTHOUGH IT/S CERTAINLY POSSIBLE WE COULD WIND UP WITH SOME
SCATTERED PCPN AROUND THE WEDNESDAY NIGHT TIME FRAME... CHOSE TO
KEEP THINGS DRY AT THIS POINT RATHER THAN INCLUDE A SLIGHT CHANCE
POP. AFTER THAT POINT... THERE IS SOME DISAGREEMENT IN HOW QUICKLY
UPPER RIDGING WILL TRY TO WORK BACK INTO THE REGION AND WHETHER
WE/LL SEE A PERIOD OF SOME WARM ADVECTION RETURN FLOW PCPN ON
FRIDAY. WITH MUCH DEPENDING ON THE POTENTIAL FOR A WEAK SHORTWAVE
TO RIDE SOUTHEAST ALONG THE LINGERING BAROCLINIC ZONE... THERE IS
QUITE A BIT OF UNCERTAINTY BOTH WITH RESPECT TO TIMING AND WHETHER
THERE WILL EVEN BE SUFFICIENT MOISTURE/FORCING FOR PCPN. SO...
ONCE AGAIN DECIDED TO KEEP THE MENTION OF PCPN OUT OF THE FORECAST
RATHER THAN INCLUDING A LOW-END POP. THE NEXT FEATURE OF ANY
SIGNIFICANCE... WHEN THERE IS MORE OF A BONAFIDE PCPN CHANCE...
LOOKS LIKE IT SHOULD HOLD OFF UNTIL AFTER THE END OF THE CURRENT
FORECAST PERIOD... WHEN A DECENT UPPER WAVE AND SURFACE LOW LOOK
TO MOVE OUT OF THE NORTHERN PLAINS TOWARD THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1244 PM CDT SAT AUG 31 2013
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING AND BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE THE
STRONGEST ACROSS WESTERN MN...BUT SHOULD WEAKEN AS THEY MOVE
EASTWARD. TRIED TO NARROW DOWN THE TIMING OF THE THUNDER BASED ON
HIRES MODELS. NORTHWEST WINDS WILL INCREASE BEHIND THE COLD
FRONT...AND GUST NEAR 20KTS BY SUNDAY AFTERNOON.

KMSP...
THE HIRES MODELS INDICATE THAT THE WINDOW FOR THUNDER IS FROM
00-04Z...BUT CHOSE TO NARROW THIS DOWN TO THE 1HR WINDOW OF
HIGHEST CONFIDENCE RATHER THAN USE 4HOURS OF THUNDER. HOWEVER BE
AWARE THAT THUNDER IS POSSIBLE OUTSIDE OF THE 1HR TEMPO. ONCE THE
SHRA/TSRA EXITS THE REGION EXPECT NNW WINDS GUSTING NEAR 20KTS ON
SUNDAY.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS NNW AT 5-10KTS.
TUE...VFR. WINDS NNW AT 5-10KTS.
WEN...VFR. WINDS NW AT 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Aug 31, 11:40 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 AM CDT SAT AUG 31 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023-024-
011645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-ST. CROIX-
PIERCE-
1140 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING... MAINLY WEST OF I-35. HAIL TO 2 INCHES IN DIAMETER AND
WIND GUSTS TO 65 MPH ARE THE PRIMARY SEVERE WEATHER THREATS.
HOWEVER... CONDITIONS COULD SUPPORT A FEW TORNADOES... MAINLY
NORTH OF A LINE FROM MONTEVIDEO TO CAMBRIDGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE NORTH
DAKOTA/MINNESOTA BORDER BETWEEN 2 PM AND 4 PM... THEN MOVE
SOUTHEAST AROUND 35 MPH THROUGH EVENING. ANY IMPACTS IN THE TWIN
CITIES METRO AREA WILL PRIMARILY OCCUR BETWEEN 730 PM AND 1030
PM... WITH STRONG WINDS BEING THE PRIMARY CONCERN AT THAT POINT IN
TIME. STORMS ARE EXPECTED TO DIMININISH IN INTENSITY AS THEY MOVE
EAST OF I-35 AND INTO WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WIZ016-025>028-011645-
RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1140 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE DURING THE LATE EVENING AND OVERNIGHT
HOURS... MAINLY BETWEEN 11 PM AND 2 AM. SEVERE WEATHER IS NOT
EXPECTED... BUT THE STRONGEST STORMS COULD PRODUCE HAIL TO NICKEL
SIZE IN DIAMETER ALONG WITH WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:07 PM CDTSevere Thunderstorm WarningMPXStevens38 min
Aug 31, 4:32 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope43 min
Aug 31, 4:43 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift47 min
Aug 31, 4:47 PM CDTSevere Thunderstorm WarningMPXSwift43 min
Aug 31, 4:55 PM CDTSevere Thunderstorm WarningMPXDouglas35 min
Aug 31, 5:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Swift48 min
Aug 31, 5:20 PM CDTSevere Thunderstorm WarningMPXPope, Stearns, Todd55 min
Aug 31, 5:30 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift45 min
Aug 31, 5:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine19 min
Aug 31, 5:47 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns28 min
Aug 31, 5:53 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine37 min
Aug 31, 5:58 PM CDTSevere Thunderstorm WarningMPXMorrison47 min
Aug 31, 6:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville39 min
Aug 31, 6:22 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine38 min
Aug 31, 6:53 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.